Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 74, NWS Newport/Morehead City, NC

October 5, 2023Carteret County, Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 5, 2023, 8:32 PM EDT for Carteret County, Dare County, North Carolina. It took effect at Oct 6, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 5, 2023, 8:32 PM EDT (00:32 UTC)
In effect from
Oct 6, 2023, 8:00 AM EDT
Expired
Oct 6, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC

The radar

The Morehead City radar (KMHX), 90 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WHUS42 KMHX 060032
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
832 PM EDT Thu Oct 5 2023

NCZ196-203-061245-
/O.NEW.KMHX.BH.S.0074.231006T1200Z-231007T0000Z/
East Carteret-Northern Outer Banks-
832 PM EDT Thu Oct 5 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Northern Outer Banks beaches, and Core Banks beaches.

* WHEN...From 8 AM EDT Friday through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 7:15 AM and 8:45 PM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ205-061245-
/O.NEW.KMHX.BH.S.0074.231006T1200Z-231007T0000Z/
Hatteras Island-
832 PM EDT Thu Oct 5 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...For the dangerous rip currents, all Hatteras Island
  beaches. For large breaking waves, beaches north of Cape
  Hatteras.

* WHEN...From 8 AM EDT Friday through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 7:15 AM and 8:45 PM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
1 follow-up statement
965 
WHUS42 KMHX 060829
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
429 AM EDT Fri Oct 6 2023

NCZ196-203-062030-
/O.CON.KMHX.BH.S.0074.231006T1200Z-231007T0000Z/
East Carteret-Northern Outer Banks-
429 AM EDT Fri Oct 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Northern Outer Banks beaches, and Core Banks beaches.

* WHEN...From 8 AM EDT Friday through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 7:15 AM and 8:45 PM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ205-062030-
/O.CON.KMHX.BH.S.0074.231006T1200Z-231007T0000Z/
Hatteras Island-
429 AM EDT Fri Oct 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...For the dangerous rip currents, all Hatteras Island 
  beaches. For large breaking waves, beaches north of Cape 
  Hatteras.

* WHEN...From 8 AM EDT Friday through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 7:15 AM and 8:45 PM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 5, 7:56 PM EDT, 36 minutes earlier.

Area forecast discussion, Oct 5, 7:56 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
756 PM EDT Thu Oct 5 2023

.SYNOPSIS...
High pressure remains in control through Friday, with weak
coastal troughing offshore. A strong cold front will cross the
area Saturday evening, with high pressure building back in from
the west late weekend into mid next week.

&&

.NEAR TERM /TONIGHT/...
As of 730 PM Thursday...

This evening, a narrow plume of low-mid level moisture transport and
deeper moisture convergence appears to be enhancing shower and
thunderstorm activity along a north-south coastal trough. That
trough was located about 20 miles offshore. The most focused area of
moisture convergence was located near and just south of the Crystal
Coast, and this is where the greatest coverage of convection has
been over the past several hours. North of there, the lack of deeper
moisture, and weaker instability, appears to be limiting shower
activity. Through the night, the coastal trough will remain mostly
stationary, which given its currently location, should keep most of
the shower activity offshore. The exception being near the Crystal
Coast. The going forecast handles this well, and I didn't have to
make any significant changes to the precip forecast.

Further inland is where the greatest forecast challenge will be
overnight. Moisture is beginning to pool to the west of the coastal
trough, and a stripe of low to mid level clouds has begun to
develop. If these clouds expand in coverage and hang around all
night, the risk of fog will be lower than originally thought.
However, based on the latest short-term guidance, the expectation is
for this initial layer of clouds to decrease, allowing an area of
fog and/or stratus to develop. It appears it will be more of a
stratus than fog type of scenario, and recent short-term guidance
have trended away from fog to some extent. Still, given the
increasing low-level moisture, the fog potential still exists,
especially as T/Td spreads lower. We'll continue to closely monitor
trends for any increase in fog/dense fog potential overnight.

&&

.SHORT TERM /FRIDAY/...
As of 245 PM Thu...Weak coastal trough will linger along the SE
coast, as strong upper trough and sfc cold front slowly
approach from the west. Coastal trough will continue to provide
some influx of low level moisture, enough to support isolated
to widely scattered showers, with best chances along the coast.
Skies will be mostly cloudy, with temps still warm and muggy
with dewpoints creeping back up into mid to upper 60s. Highs
again in the upper 70s to low 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 4 AM Thu...Chances for widely sct showers on Saturday
ahead of a strong cold frontal passage, then much cooler and
drier for the latter half of the weekend into early next week.

Saturday...The next feature will be a cold front that will
sweep through by Sat evening. 05/00Z model suite indicates no
higher than a 30% chc pop, so only widely sct showers expected
later Sat morning through afternoon. Still warm with highs in
the upper 70s east to mid 70s Coastal Plain. The front blasts
through Sat evening with sharply cooler temps and lows dropping
through the 40s for most (50s OBX).

Sunday through Monday...Significantly cooler and drier air mass
invades the ern CONUS late weekend through early next week,
with a strong touch of autumn expected across ENC. Strong
Canadian high pres builds in and temps drop to below climo, with
highs mainly in the 60s through Mon, and lows mainly in the 40s
(50s beaches). Some sheltered normally cooler spots may dip
into the upper 30s Monday morning.

Tuesday through Wednesday...A moderating trend with max T's
climbing back into the 70s and return flow ensuing as high pres
slowly drifts off the Eastern Seaboard. Cont dry air mass
however will ensure that lows each night will cont below climo,
in the 40s (interior) to 50s (coast).

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /through Friday/...
As of 730 PM Thursday...

KEY MESSAGES

1) Widespread IFR/MVFR conditions likely overnight (50-70% chance)

2) LIFR conditions possible overnight (20-40% chance)

FORECAST DETAILS

A coastal trough will remain nearly stationary just offshore over
the next 12-24 hours. SCT SHRA associated with this trough will
impact the Crystal Coast at times, with occasional drops in CIGs and
VIS. Inland of the trough, low CIGs have begun to develop from KOAJ
north through KPGV. For the next few hours, CIGs are expected to
remain VFR, but with time, CIGs should lower, with widespread
IFR/MVFR CIGs developing. Occasional LIFR conditions will be
possible during this time, especially in and around KOAJ, KISO,
KPGV. The potential exists for reductions to VIS as well, but
confidence in BR/FG is lower due to uncertainties regarding whether
stratus or FG will be the dominant source of category reductions.
For now, it appears it will be more of a stratus event and less of a
fog event, but stay tuned. Low CIGs/VIS should mix out Friday
morning, with SCT/BKN VFR CIGs developing through the afternoon
hours. During the day Friday, the combination of the above-mentioned
coastal trough and an upper level wave approaching from the west may
lead to a risk of isolated to SCT SHRA. Through Friday, the risk of
TSRA looks low.

LONG TERM /Friday night through Tuesday/...
As of 4 AM Thu...A strong but moisture starved cold front with
only widely sct showers expected Sat with gusty wrly winds
developing in its wake. Dry high pres rebuilds Sun into early
next week with VFR SKC.

&&

.MARINE...
SHORT TERM /through Friday/...
As of 245 PM Thu...Latest obs show NE-E winds 10-15 kt with
gusts up to 20 kt over the outer central and southern waters
with seas 3-6 ft. Main concern through the period will continue
to be building swell from very distant TC Philippe, passing well
offshore over the next few days. Seas will continue build in
response, peaking at 4-7 ft late tonight into Friday. NE winds
5-15 kt will continue Fri, with SCAs continuing for the coastal
waters.

LONG TERM /Friday night through Tuesday/...
As of 4 AM Thu...SCA conditions for the coastal waters for most
of the long term with both longer period swell from Philippe,
and then a short period in wake of a passing cold front Sat
evening. A brief period of SCA winds possible on the sounds with
these gusty nwrly winds Sat night. SCA conditions will end
through the day Sunday as the swell from Philippe and wind swell
subside.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from Friday morning through Friday
     evening for NCZ196-203-205.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
MARINE...Small Craft Advisory until 2 PM EDT Sunday for AMZ150.
     Small Craft Advisory until 8 PM EDT Sunday for AMZ152-154.
     Small Craft Advisory until 10 AM EDT Sunday for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...RM
SHORT TERM...CQD
LONG TERM...TL
AVIATION...RM/TL
MARINE...CQD/TL
Hazardous weather outlook, Oct 5, 4:30 AM EDT, 16 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
430 AM EDT Thu Oct 5 2023

NCZ029-044>047-079>081-090>092-094-193>195-198-060830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-
430 AM EDT Thu Oct 5 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ199-060830-
Coastal Onslow-
430 AM EDT Thu Oct 5 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-205-060830-
Northern Outer Banks-Hatteras Island-
430 AM EDT Thu Oct 5 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-060830-
East Carteret-Ocracoke Island-
430 AM EDT Thu Oct 5 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.